Alert archive / Hawaii / High Wind Warnings in 2013

High Wind Warning 6, NWS Honolulu, HI

March 27, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 27, 2013, 5:20 PM HST for Hawaii County, Hawaii. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2013, 5:20 PM HST (03:20 UTC)
Expired
Mar 28, 2013, 6:47 AM HST
In force
13 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WWHW70 PHFO 280320
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
520 PM HST WED MAR 27 2013

...STRONG WINDS TO CONTINUE ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH SLOWLY MOVING OVER THE STATE WILL BRING
STRONG WINDS TO THE BIG ISLAND SUMMITS INTO THURSDAY AFTERNOON.

HIZ028-281630-
/O.UPG.PHFO.WI.Y.0026.000000T0000Z-130329T0400Z/
/O.NEW.PHFO.HW.W.0006.130328T0320Z-130328T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
520 PM HST WED MAR 27 2013

...HIGH WIND WARNING IN EFFECT UNTIL NOON HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON HST THURSDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS TO 60 MPH.

* TIMING...THROUGH NOON THURSDAY WITH THE STRONGEST WINDS TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$
WROE
2 follow-up statements
398 
WWHW70 PHFO 281319
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
319 AM HST THU MAR 28 2013

...STRONG WINDS CONTINUE ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH SLOWLY MOVING ACROSS THE STATE WILL KEEP
STRONG WINDS OVER THE BIG ISLAND SUMMITS UNTIL NOON TODAY.

HIZ028-282200-
/O.CON.PHFO.HW.W.0006.000000T0000Z-130328T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
319 AM HST THU MAR 28 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...WEST 25 TO 45 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH NOON TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

REYNES
675 
WWHW70 PHFO 281647
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
647 AM HST THU MAR 28 2013

...WINDS DIMINISHING ACROSS BIG ISLAND SUMMIT...

.AN UPPER LEVEL TROUGH ENHANCING THE WINDS NEAR THE BIG ISLAND WILL
MOVE EAST TODAY...ALLOWING WINDS ACROSS THE SUMMITS TO DIMINISH.

HIZ028-282200-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-130328T2200Z/
/O.NEW.PHFO.WI.Y.0027.130328T1647Z-130328T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
647 AM HST THU MAR 28 2013

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE HIGH WIND
WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BRAVENDER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 27, 4:00 PM HST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 27, 4:00 PM HST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED MAR 27 2013

.SYNOPSIS...
THE HEAVY RAINFALL THREAT WILL CONTINUE FROM OAHU TO MAUI TONIGHT AS
AN UPPER LEVEL TROUGH INTERACTS WITH A BAND OF MOISTURE. DRIER
WEATHER WILL DEVELOP ON THURSDAY AND FRIDAY AS THE UPPER LEVEL
TROUGH MOVES EASTWARD. A FRONT WILL MOVE ACROSS THE STATE THIS
WEEKEND...BRINGING ANOTHER ROUND OF SHOWERS. A COOL AND RATHER DRY
NORTHERLY FLOW WILL DEVELOP BEHIND THE FRONT AND PERSIST THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
UNSETTLED WEATHER REMAINS POSSIBLE FROM OAHU TO MAUI TONIGHT. TWO
FEATURES ARE RESPONSIBLE. THE FIRST IS RAGGED BAND OF MOISTURE
MARKING A SURFACE TROUGH WITHIN THE REMNANTS OF AN OLD FRONT. THE
BAND EXTENDS FROM JUST NORTHEAST OF OAHU...OVER MOLOKAI...THEN OFF
TO THE NORTHEAST OF MAUI. THE BAND OF MOISTURE IS BEING PUSHED
SLOWLY SOUTHWARD BY A NORTHEASTERLY TRADE WIND FLOW. THE SECOND
FEATURE IS A SLOW MOVING NORTHEAST TO SOUTHWEST ORIENTED UPPER
LEVEL TROUGH CENTERED JUST NORTHWEST OF KAUAI. A SHORTWAVE ALOFT
PASSING THROUGH THIS FEATURE TRIGGERED HEAVY RAINFALL ON KAUAI AND
PARTS OF OAHU EARLIER TODAY...WITH THE FOCUS FOR HEAVY RAINFALL
GRADUALLY SHIFTING TO MAUI COUNTY. AS A RESULT...THE FLASH FLOOD
WATCH HAS BEEN EXTENDED THROUGH TONIGHT FOR MAUI COUNTY AND OAHU.
ALSO...A PUBLIC INFORMATION STATEMENT...PNSHFO...HAS BEEN ISSUED
HIGHLIGHTING THE IMPRESSIVE RAINFALL TOTALS ON THE GARDEN ISLE.

HEAVY RAINFALL THREAT HAS ENDED ON KAUAI. SHORTWAVE ENERGY ALOFT HAS
MOVED OFF TO THE EAST...AND ALTHOUGH THERE WILL BE CONTINUED
MOISTURE MOVING ONTO WINDWARD AND NORTHERN SLOPES...SHOWERS WILL BE
OF MODERATE INTENSITY. THAT SAID...THE GROUND IS SATURATED AND
STREAMS ARE RUNNING HIGH...SO WE WILL KEEP AN EYE OUT FOR ANY
RAINFALL PROBLEMS TONIGHT. ON THE BIG ISLAND...MOISTURE WILL REMAIN
LIMITED WITH WINDWARD SLOPES SEEING SCATTERED SHOWERS.

HEAVY RAIN POTENTIAL DECREASES SIGNIFICANTLY ON THURSDAY AS THE
UPPER LEVEL TROUGH MOVES SLOWLY EASTWARD. THIS WILL DESTABILIZE THE
ATMOSPHERE NEAR THE BIG ISLAND...BUT MOISTURE SHOULD BE LACKING...
MINIMIZING THE RISK FOR WIDESPREAD HEAVY SHOWERS. THE MOISTURE BAND
WILL STALL NEAR THE SMALLER ISLANDS...PROVIDING A SOURCE FOR MAINLY
WINDWARD SHOWERS AS ERODING SURFACE HIGH PRESSURE TO THE NORTH
DRIVES A WEAKENING TRADE WIND FLOW. HIGH CLOUDS WILL ALSO MOVE OFF
TO THE EAST.

WINDY CONDITIONS ARE EXPECTED ACROSS THE HIGH SUMMITS OF THE BIG
ISLAND OVER THE NEXT DAY OR SO. AS THE UPPER LEVEL TROUGH APPROACHES
TONIGHT A FURTHER INCREASE IS EXPECTED...SO WE WILL HAVE TO WATCH
FOR WARNING LEVEL WINDS. SUMMIT WINDS WILL DROP OFF LATE THURSDAY
AFTERNOON AS THE UPPER TROUGH AXIS MOVES OFF TO THE EAST.

ANOTHER UPPER LEVEL TROUGH WILL DRIVE A SURFACE FRONT DOWN ACROSS
THE ISLAND CHAIN THIS WEEKEND. HOWEVER...THE GREATEST CHANCE FOR
HEAVY RAINFALL MAY BE ALONG THE STALLED MOISTURE BAND CURRENTLY
AFFECTING THE ISLANDS. DEPENDING ON HOW WELL THIS FEATURE HOLDS
TOGETHER...HEAVY SHOWERS COULD REDEVELOP ALONG THE BAND LATE FRIDAY
NIGHT AND SATURDAY ON KAUAI AND OAHU. THE FRONT WILL THEN MOVE DOWN
THE ISLAND CHAIN ON SUNDAY. NOTICEABLY COOLER AND DRIER NORTHERLY
FLOW WILL DEVELOP BEHIND THE FRONT AND WILL LAST INTO EARLY NEXT
WEEK.

&&

.AVIATION...
SHRA/RA HAVE SPREAD TO OAHU AND ADJ WTRS. ASSOCIATED MVFR COND WITH
ISOL IFR VIS WILL PERSIST AND LIKELY EFFECT PARTS OF MAUI COUNTY
BEFORE 28/0600Z. AIRMET SIERRA REMAINS POSTED FOR OAHU/KAUAI
MT...BUT MAY BE DROPPED FOR KAUAI BEFORE 28/0400 UTC. INTERMITTENT
MVFR/IFR COND REMAIN POSSIBLE FOR PHLI/PHNL/PHJR THRU THE PD.

STRONG NE WINDS ARE EXP OVER THE WRN PORTION OF THE FA WITH HIGH
UNCERTAINTY IN LLVL/SFC WINDS FOR THU. WINDS IN THE 28/0000 UTC
TAFS ARE OF LOW CERTAINTY FOR MOST OF OAHU AND MAUI COUNTY THRU THE
PD. ADDITIONALLY AIRMET TANGO FOR HIGH LVL CAT WILL ALSO REMAIN IN
EFFECT INTO TONIGHT.

&&

.MARINE...
SMALL NORTHWEST SWELLS ARE IN STORE DURING THE NEXT COUPLE OF
DAYS...WITH LARGER SURF EXPECTED DURING THE WEEKEND. THE WEEKEND
SWELL WILL BUILD ON SATURDAY AND MAY PRODUCE ADVISORY LEVEL SURF
ALONG NORTH AND WEST FACING ON SUNDAY AND MONDAY.

NO MARINE ADVISORIES ARE EXPECTED THROUGH AT LEAST FRIDAY.
INCREASING POST-FRONTAL NORTHERLY WINDS COMBINED WITH INCREASING
NORTHWEST SWELL COULD LEAD TO SMALL CRAFT ADVISORY LEVEL SEAS AND
POSSIBLY WINDS ACROSS SOME AREAS ON SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT FOR OAHU AND MAUI COUNTY.

WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS.

&&

DISCUSSION/MARINE...WROE
AVIATION...DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 27, 4:11 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Mar 27, 6:13 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 27, 9:54 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 28, 6:47 AM HSTWind AdvisoryHFOHawaii2 hr

Nearby

High Wind Warnings in Hawaii, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.